Hail, Essex
- When
- April 13, 3:41 PM EST
- Where
- Essex County, Lynn
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.467, -70.950
An isolated severe thunderstorm produced nickel sized hail in Lynn. No injuries or damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm produced nickel sized hail in Lynn. No injuries or damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 13, 3:12 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 412 PM EDT THU APR 13 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... A COLD FRONT WAS CROSSING SOUTHERN NEW ENGLAND LATE THIS AFTERNOON. SHOWERS AND ISOLATED THUNDERSTORMS WERE FORMING ALONG THE COLD FRONT. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BRING SMALL HAIL AND WIND GUSTS BETWEEN 30 AND 40 KT. SPOTTER REPORTS AND ASOS OBSERVATIONS CONFIRMING THIS. COOLING TEMPERATURES ALOFT... STEEPENING LAPSE RATES AND MODEST LOW LEVEL MOISTURE CONVERGENCE ALONG THE COLD FRONT HAVE HELPED TRIGGER THIS ACTIVITY. THIS FIRST BATCH IS EXPECTED TO WEAKEN AS IT APPROACHES COASTAL LOCATIONS EARLY THIS EVENING. THERE IS ANOTHER BATCH OF SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN TIER OF NEW YORK STATE AND EASTERN PENNSYLVANIA WHICH WILL QUICKLY SLIDE EAST SOUTHEASTWARD THIS EVENING. MUCH OF THIS ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET. HOWEVER MID LEVEL LAPSE RATES DECREASING TO 8 C/KM ALONG THE SOUTH COAST THE FIRST HALF THIS EVENING WILL BRING A CHANCE OF SHOWERS BETWEEN 00Z AND 06Z. TOTAL TOTALS REMAIN IN THE MID TO UPPER 50S AND SHOWALTER INDICES HOLD AROUND ZERO ACROSS CT/RI/SE MASSACHUSETTS BETWEEN 00Z AND 06Z. THUS AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS THESE AREAS UNTIL SHORTLY AFTER DARK. WEAK HIGH PRESSURE BUILDS ACROSS TONIGHT. LOW PRESSURE QUICKLY ADVANCES FROM THE GREAT LAKES FRIDAY. THE NAM HAS BEGUN TO CONVERGE TOWARDS THE GFS SOLUTION AND THE GFS HAS BEEN THE MORE CONSISTENT SOLUTION THE PAST FEW RUNS. STRONG POSITIVE PORTICITY ADVECTION AT 500MB COMBINED WITH A DEVELOPING LOW LEVEL SOUTHERLY JET SHOULD BRING LIKELY POPS TO FAR WESTERN LOCATIONS FRIDAY AFTERNOON. MAV (GFS) TEMPERATURES WERE FOLLOWED FAIRLY CLOSELY TONIGHT AND FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... DIFFERENCES CONTINUE TO EXIST AMONG MODELS REGARDING SYSTEM WHICH WILL AFFECT SOUTHERN NEW ENGLAND FRI NIGHT AND SAT. NAM CONTINUES TO HAVE A STRONGER SOLUTION...WITH A SECONDARY LOW TRACKING ALONG S COAST OF NEW ENGLAND LATE FRI NIGHT AND EARLY SAT...WHILE GFS MAINTAINS ITS PRIMARY LOW OVER NORTHERN NEW ENGLAND AND ONLY BRINGS A FRONTAL PASSAGE THROUGH REGION. BOTH MODELS APPEAR TO BE SUFFERING FROM CONVECTIVE FEEDBACK TO SOME DEGREE...ESPECIALLY GFS WHICH HAS A SERIES OF OMEGA BULLSEYES AND CIRCULAR/UNREALISTICALLY DEEP 500 MB VORTICITY MAXIMA AS SYSTEM TRACKS FROM GREAT LAKES AND OH VALLEY INTO NEW ENGLAND. THIS HAS AN EFFECT ON HOW MODELS HANDLE DETAILS...ESPECIALLY LOCATION OF SURFACE FEATURES...SO OVERALL CONFIDENCE ON HOW EVERYTHING PLAYS OUT IS BELOW AVERAGE. AS NOTED BY HPC...MODEL TRENDS CERTAINLY FAVOR GFS SOLUTION MORE THAN NAM...BUT IF WE LOOK AT ENSEMBLES THEY WOULD SUGGEST TAKING 500 MB LOW EVEN FARTHER N THAN WHAT GFS INDICATES. CONSENSUS AMONG NEIGHBORING OFFICES IS TO LEAN MORE TOWARD GFS FOR DETAILS...WHICH MAINLY HAS AN EFFECT ON WIND FORECAST (MORE SOUTHERLY FLOW AS OPPOSED TO N/NE WINDS PER NAM). SINCE PATTERN FAVORS SOME DECENT RAINFALL AHEAD OF FRONT...WE WILL EXPAND LIKELY POPS TO ALL ZONES FRI NIGHT. SYSTEM SHOULD BE EXITING COAST SAT MORNING SO WE RESTRICTED CHANCE POPS TO CAPE COD AND NANTUCKET EARLY...WITH CLEARING WORKING IN FROM CT VALLEY DURING DAY. SURFACE LOW TRACK THROUGH NORTHERN NEW ENGLAND WILL BRING HIGHER RAINFALL TOTALS ACROSS INTERIOR...NAMELY SW NH AND WESTERN/N CENTRAL MA...BUT EVEN THERE TOTALS SHOULD BE LIMITED TO 0.50 INCH OR SO. AMOUNTS SHOULD TAPER TO 0.25 INCH IN HARTFORD TO PROVIDENCE AND BOSTON CORRIDOR...WITH AROUND 0.10 INCH FARTHER SE. WE SHOULD THEN BE IN FOR AN EXTENDED PERIOD OF DRY WEATHER...AS SOUTHERN NEW ENGLAND REMAINS IN BETWEEN SYSTEMS. MAIN FEATURE WILL BE CLOSED 500 MB LOW NEAR MARITIMES...WHICH WILL BRING A NORTHERLY FLOW OF COOL AIR INTO NEXT WEEK AND MAY BRING SOME CLOUDINESS TO COASTAL LOCATIONS SUN AND MON. CLOSED LOW WILL ALSO FORCE STORM TRACK TO OUR S THROUGH MIDDLE OF NEXT WEEK. ENSEMBLE MEAN SHOWS A VIGOROUS SYSTEM MOVING THROUGH UPPER MIDWEST WED...WHICH IS EXPECTED TO WEAKEN AS IT LIFTS INTO GREAT LAKES. FRONTAL SYSTEM IS FORECAST TO CROSS NEW ENGLAND THU...BUT SINCE WEAKENING IS EXPECTED WE WILL LEAVE ANY MENTION OF SHOWERS OUT OF FORECAST FOR NOW. IDEA OF A DRY FORECAST IS ALSO SUGGESTED BY 06Z ENSEMBLES. && .AVIATION... LOCAL MVFR CONDITIONS IN SHRA/TSRA WITH VSBYS 3-4SM AND CIGS 4K FT THROUGH 01Z. OTHERWISE VFR CONDITIONS THROUGH 18Z FRIDAY. && .MARINE... FOR THE SHORTER TERM...A SMALL CRAFT ADVISORY REMAINS IN EFFECT ALONG SOUTH COASTAL LOCATIONS TONIGHT FOR SCATTERED WIND GUSTS TO 25 KT NEAR SHORE AND SEAS UP TO 5 TO 6 FT OUTER WATERS. FOR THE LONGER TERM...PERIODIC SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED LATER SAT INTO MON AS PERSISTENT COLD ADVECTION PATTERN TAKES HOLD. WINDS AND SEAS WILL DIMINISH MON INTO TUE AS HIGH PRESSURE BUILDS IN. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ232>234 UNTIL 6 PM THURSDAY. ...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL 4 AM FRIDAY. && SHORT TERM...STRAUSS LONG TERM...JWD AVIATION...STRAUSS MARINE...JWD/STRAUSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 255 PM EDT THU APR 13 2006 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141000- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 255 PM EDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEW HAMPSHIRE...MASSACHUSETTS...NORTHERN CONNECTICUT...RHODE ISLAND AND THE ATLANTIC COASTAL WATERS ADJACENT TO SOUTHERN NEW ENGLAND. .DAY ONE...TODAY AND TONIGHT... WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...MAINLY NORTH AND WEST OF INTERSTATE 95. SOME OF THESE STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD RELAY ANY REPORTS OF HAIL AS WELL AS WIND GUSTS OF 40 MPH OR HIGHER.
The Boston radar (KBOX), 59 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497303.